Letter to the editor: Flucloxacillin-induced acute kidney injury in a critically ill patient
Abstract
To the Editor, We report a case of acute kidney injury (AKI) associated with flucloxacillin in a critically ill patient, highlighting the importance of close monitoring during high-dose therapy. A 54-year-old woman with hypertension and obesity was admitted to the intensive care unit (ICU) following subarachnoid hemorrhage (SAH) secondary to a basilar artery aneurysm. She underwent successful endovascular coiling and required external ventricular drain (EVD) placement for hydrocephalus. Following a failed extubation trial due to poor bulbar function, a tracheostomy was performed. On day 7 post admission, she developed respiratory infection symptoms, and a chest X-ray showed new infiltrates. Sputum culture isolated Staphylococcus aureus sensitive to flucloxacillin. High-dose intravenous flucloxacillin (2 g every 6 hours) was initiated due to concerns about potential central nervous system (CNS) involvement. Within 5 days, serum creatinine rose from 40 µmol/L (0.45 mg/dL) to 205 µmol/L (2.32 mg/dL), and urea increased from 5.6 mmol/L to 17.6 mmol/L. Eosinophilia (0.72%) was noted on differential count. The patient remained hemodynamically stable with preserved urine output and euvolemic status. Renal ultrasound excluded obstructive pathology. In the absence of alternative causes, flucloxacillin-induced acute interstitial nephritis (AIN) was suspected. The drug was discontinued after a 7-day course. Remarkably, renal function improved within 24 hours and normalized within 1 week. Flucloxacillin is widely used for S. aureus infections and is generally well tolerated. However, it has been implicated in rare cases of AKI, particularly AIN, often immune-mediated.[1] Hallmark features include eosinophilia, fever, and renal dysfunction, although clinical presentations can vary.[2] In our case, the diagnosis was clinical, supported by the temporal relationship and rapid recovery after withdrawal. AIN should be suspected in patients with rising creatinine while on beta-lactam antibiotics, especially in the absence of other causes. Although renal biopsy remains the diagnostic gold standard, it is typically reserved for nonresolving or severe cases.[3] Prompt drug discontinuation is the primary management step. Corticosteroids may be considered if renal recovery is delayed.[4] This case underscores the need for heightened awareness of flucloxacillin-induced nephrotoxicity in the ICU setting. Early recognition and drug cessation are essential for full renal recovery. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed. Financial support and sponsorship Nil. Conflicts of interest There are no conflicts of interest.
Fields of Study & Subjects
Nephrotoxicity and Medicinal Plants
Acute Kidney Injury Research
Drug-Induced Adverse Reactions
Publication details
- Journal / source
- Saudi Journal of Anaesthesia
- Publisher
- Ovid Technologies (Wolters Kluwer Health)
- Volume
- 20
- Issue
- 1
- Pages
- 229–230
- Publication date
- 1 January 2026
- Language
- EN